Illinois, 2012

Winter Storm in Illinois, January 20, 2012

January 20, 2012 · NWS LOT · 15 events in 15 counties and zones

A fast moving winter storm moved across northern Illinois on January 20th. Snow began falling during the late morning hours and ended during the mid to late evening hours.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A fast moving winter storm moved across northern Illinois on January 20th. Snow began falling during the late morning hours and ended during the mid to late evening hours. At the height of the storm during the afternoon and early evening hours, the snow was falling at the rate of 1 to 2 inches per hour. There was widespread snowfall of 5 to 7 inches with some locations in the south and west Chicago suburbs receving up to 8 inches. Some snow totals included 8.3 inches in Joliet; 8.2 inches 1 mile southwest of Plainfield; 8.0 inches 2 miles southeast of Downers Grove; 8.0 inches in Park Forest; 7.7 inches at Monee; 7.5 inches at Chicago Ridge and 2 miles southwest of Burr Ridge; 7.3 inches at Chicago Midway Airport; 6.6 inches at NWS Romeoville; 5.4 inches at Chicago O'Hare Airport; and 5.1 inches ar Rockford Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 20, 8:15 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 20, 8:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
815 AM CST FRI JAN 20 2012

.DISCUSSION...
309 AM CST

SHORT TERM (THROUGH TONIGHT)...
SNOW IS STILL SET TO TO AFFECT MUCH OF NORTHERN ILLINOIS AND
NORTHWESTERN INDIANA TODAY AND THIS WILL BE THE MAIN FOCUS OF THE
FORECAST.

A STRONG BAROCLINIC ZONE IS DRAPED ACROSS THE REGION THIS MORNING.
THIS WILL SET THE STAGE FOR A FAIRLY IMPRESSIVE BAND OF MID LEVEL
FRONTOGENESIS ACROSS NORTHERN ILLINOIS THIS AFTERNOON. THE LATEST
WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS A LOW AMPLITUDE MID
LEVEL DISTURBANCE DIGGING ACROSS THE PLAINS STATES. PROFILER DATA
THIS MORNING ACROSS THIS AREA INDICATES THAT THIS WAVE IS INDUCING
SOUTHERLY LOW LEVEL FLOW. THIS IS SETTING UP GOOD ISENTROPIC UPGLIDE
AHEAD OF THE APPROACHING WAVE. AS A CONSEQUENCE OF THIS...RADAR
IMAGERY HAS SHOWN UN UPWARD TREND IN REFLECTIVITY INCREASING ACROSS
WESTERN IOWA AND NEBRASKA.

I EXPECT THIS ISENTROPIC ASCENT TO INCREASE ACROSS THE AREA EARLY
THIS MORNING. THIS SHOULD LEAD TO A FAIRLY QUICK MOISTENING OF THE
COLUMN AND ALLOW SNOW TO BEGIN AT KRFD BETWEEN 13 AND 15 UTC AND IN
THE CHICAGO METRO AREA BETWEEN 15 AND 17 UTC. A STRONG BAND OF
FRONTOGENESIS LOOKS TO SET UP DURING THE AFTERNOON ACROSS THE AREA.
THE ASSOCIATED AGEOSTROPHIC CIRCULATION WILL LIKELY LEAD A BAND OF
HEAVY SNOW WITH 1+ INCH PER HOUR RATES. WHAT MAKES THIS FORECAST THE
MOST DIFFICULT IS THAT THE HEAVY SNOW WILL LIKELY FALL WITHIN A
NARROW BAND OF ONLY 40 TO PERHAPS 60 MILES WIDE. I AM CONVINCED THAT
SOME AREAS WILL GET 6 TO 8 INCHES OF SNOW...HOWEVER NOT EVERYONE
WILL SEE AMOUNTS THIS HIGH. THEREFORE...PINNING DOWN THE EXACT AREAS
THAT WILL APPROACH WARNING CRITERIA IS VERY DIFFICULT. ON TOP OF
THIS...THERE IS STILL A GOOD AMOUNT OF UNCERTAINTY ON WHERE EXACTLY
THIS HEAVIER SNOW BAND WILL BE IN MY AREA. IN FACT...SOME OF THE
LATEST GUIDANCE HAS TRENDED A BIT FARTHER SOUTH...FAVORING THE I-80
CORRIDOR.

IN SPITE OF THE UNCERTAINTIES OF THIS THE EXACT PLACEMENT OF THIS
BAND...I WILL MAINTAIN THE WARNING AND EXPAND THE ADVISORY A COUNTY
FARTHER SOUTH AS THESE AREAS LOOK TO RECEIVE 2 TO 5 INCHES. IT LOOKS
LIKE A CLOSE CALL FOR KENDAL AND WILL COUNTIES IN ILLINOIS AND LAKE
AND PORTER COUNTY INDIANA. THESE COUNTIES MAY NEED TO BE UPGRADED TO
A WARNING LATER THIS MORNING. I JUST DO NOT HAVE ENOUGH CONFIDENCE
TO UPGRADE THEM TO A WARNING AT THIS TIME NOT KNOWING EXACTLY WHERE
THIS BAND WILL SET UP.

OVERALL...THE HEAVIEST SNOW SHOULD FALL BETWEEN ABOUT 1 PM AND 6 PM
THIS AFTERNOON. THE FORCING SHOULD THEN QUICKLY WEAKEN THROUGH THE
EVENING AS MID LEVEL SHORT WAVE PUSHES EAST OF THE AREA.
HOWEVER...IT APPEARS THAT SOME LAKE EFFECT SNOW SHOWERS WILL
CONTINUE FOR PORTIONS OF NORTHEASTERN ILLINOIS THROUGH MUCH OF THE
NIGHT TONIGHT AS THE BOUNDARY LAYER FLOW REMAINS NORTHEASTERLY OFF
THE LAKE. THE OVERALL SETUP FOR LAKE EFFECT IS FAIR AT BEST...WITH
INVERSION HEIGHTS RATHER LOW...UP TO ONLY 4,000 AGL. IN SPITE OF
THIS...THE COLD TEMPERATURES AND WEAK SURFACE FLOW SETTING UP ACROSS
THE NORTHERN 2/3RDS OF THE LAKE...MAY ALLOW A MESO LOW DEVELOP JUST
OFFSHORE OF SOUTHEASTERN WI. IF THIS DOES DEVELOP LIKE SOME OF THE
MESOSCALE MODELS SUGGEST...THAN THERE COULD BE A BAND OF LAKE EFFECT
SNOW THAT MOVES ACROSS THE CHICAGO AREA TONIGHT.  THIS COULD DROP
ANOTHER INCH OF SNOW ACROSS SOME LOCAL AREAS OF COOK AND LAKE COUNTY
ILLINOIS INTO SATURDAY MORNING.

KJB

LONG TERM (SATURDAY THROUGH THURSDAY)...

SOME POTENTIAL THAT SCATTERED LIGHT LAKE EFFECT SNOW SHOWERS
CONTINUING INTO SATURDAY MORNING. THERMODYNAMICALLY IT LOOKS TO BE A
MARGINAL SET UP WITH LOW INVERSION HEIGHTS AND WEAK COLD AIR
ADVECTION BUT FORECAST SOUNDINGS DO SUPPORT AT LEAST SOME THREAT FOR
MAINLY THE MORNING HOURS.

SKY COVER IS TRICKY SATURDAY INTO SAT NIGHT WITH WRF-NAM SUGGESTING
THAT WE HOLD ON TO A LOW CLOUD DECK...BUT THIS MODELS TENDS TO BE
OVERLY AGGRESSIVE IN HANGING ON TO LOW LEVEL MOISTURE SO HAVE
ADVERTISED PARTIAL CLEARING IN THE GRIDS. ASSUMING THAT WE DO CLEAR
OUT THEN TEMPS SAT NIGHT COULD END UP BEING COLDER THAN ADVERTISED
CONSIDERING THE FRESH SNOW PACK...THOUGH WITH WARM AIR ADVECTION
FORECAST TO BE UNDERWAY BY 00Z SUNDAY WOULD THINK THAT IT MAY BE
HARD FOR TEMPS TO GET TOO COLD AND HAVE KEPT THEM ABOVE GUIDANCE.

BY SUNDAY MODELS AGREE THAT A SHARP TROUGH WILL BEGIN TO EMERGE TO
THE LEE OF THE ROCKIES WITH SURFACE CYCLOGENESIS PROGGED TO TAKE
PLACE OVER THE HIGH PLAINS. SOUTHERLY FLOW/WARM AIR ADVECTION WILL
BEGIN TO STRENGTHEN OVER OUR AREA IN RESPONSE TO THIS WITH STRATUS
DECK LIKELY TO RAPIDLY SURGE RIDING THE 40-50KT LOW LEVEL JET.
INITIALLY THE BOUNDARY LAYER LOOKS TO START OUT QUITE DRY WITH
DEWPOINTS IN THE TEENS...BUT AS MOISTURE ADVECTION CONTINUES THROUGH
THE DAY EXPECT DEWPOINTS TO BEGIN TO CHASE TEMPERATURES UPWARD WITH
SATURATION EVENTUALLY TAKING PLACE BY AFTERNOON AS SNOW PACK SLOWS
THE TEMP RISE.

HAVE LEANED HEAVILY ON THE ECMWF/UKMET SOLUTION FOR SUNDAY INTO
MONDAY. FORECAST SOUNDINGS SUGGEST AN INCREASING THREAT OF DRIZZLE
AND POSSIBLY SOME LIGHT RAIN DEVELOPING SUNDAY AFTERNOON. POSSIBLE
THAT THERE COULD BE A PERIOD OF FREEZING DRIZZLE AT THE ONSET...BUT
WITH SATURATION AND SUBSEQUENT DRIZZLE THREAT LOOKING TO HOLD OFF
UNTIL AFTERNOON HAVE KEPT IT OUT OF THE GRIDS FOR NOW. SNOW PACK
WILL CERTAINLY RETARD THE WARM UP SOMEWHAT...BUT NOTHING EATS AWAY
AT SNOW PACK BETTER THAN THE 40-50F DEWPOINTS THE ECMWF IS ADVECTING
INTO THE AREA SUNDAY NIGHT. HAVE GENERALLY FOLLOWED THE ECMWF
TEMP/DEWPOINT TRENDS WITH BOTH LIKELY TO KEEP RISING THROUGH THE
NIGHT SUNDAY...PROBABLY GETTING INTO THE 50S OVER AT LEAST THE SE
1/3RD OF THE CWA.

MODELS ALMOST ALWAYS TREND SLOWER WITH SYSTEMS LIKE THIS AND THAT
TREND HAS ALREADY STARTED...SO HAVE GONE ABOVE GUIDANCE FOR HIGHS
MONDAY AS WELL WITH THE ANTICIPATION OF TEMPS FALLING LATER ON
MONDAY. SHOWERS EXPECTED TO ACCOMPANY COLD FRONTAL PASSAGE LATE
SUNDAY NIGHT OR MORE LIKELY ON MONDAY MORNING. ACTUALLY GAVE SOME
SERIOUS CONSIDERATION TO ADDING A CHANCE OF THUNDERSTORMS INTO THE
GRIDS AS ECMWF HAS K-INDEX VALUES GETTING TO BETWEEN 35-40 AHEAD OF
THE FRONT. HAVE HELD OFF FOR NOW BUT IF REMAINDER OF GUIDANCE STARTS
COMING MORE INTO LINE WITH ECMWF THEN THUNDERSTORMS WILL BE A
THREAT. THERE COULD BE A SMALL WINDOW OF OPPORTUNITY OF SNOW SHOWERS
IN THE COLD AIR ADVECTION REGIME IN THE WAKE OF THE SYSTEM BUT
CURRENT TRACK WOULD SUGGEST LITTLE THREAT OF ACCUMULATING SNOWFALL.

NO BIG CHANGES TO FORECAST BEYOND TUESDAY WITH MUCH LOWER THAN
AVERAGE CONFIDENCE GIVEN THE WIDELY VARYING MODEL SOLUTIONS.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* SNOW BEGINNING BY THE 1530-1630Z TIME FRAME THIS MORNING.

* MODERATE SNOW...AT TIMES HEAVY...DURING THE AFTERNOON.

* CIGS/VISIBILITIES FALLING ..AND THEN FALLING RAPIDLY 18Z-20Z
  WITH PREVAILING LIFR CONDITIONS EXPECTED LATER THIS AFTERNOON
  AND EARLY EVENING.

//DISCUSSION...UPDATED 12Z...

QUIET CONDITIONS TO START OFF THE FORECAST PERIOD THIS MORNING AS
HIGH PRESSURE REMAINS OVER HEAD. ALTHOUGH...THIS HIGH WILL QUICKLY
SHIFT EAST AS A DEVELOPING SYSTEM TO THE WEST TRACKS TO THE EAST.
THIS SYSTEM WILL BRING LIGHT SNOW TO THE TERMINALS BY AROUND THE
15Z TIME FRAME WITH ONLY LIMITED VIS RESTRICTIONS EXPECTED AT
FIRST. ALTHOUGH STRONG FORCING WITH THIS SYSTEM WILL HELP TO
BRING RAPIDLY DETERIORATING CONDITIONS BY MID DAY AND INTO THE
EARLY AFTERNOON. LIGHT TO MODERATE SNOW EARLY THIS AFTERNOON WILL
HELP USHER IN MVFR/IFR CEILINGS AND IFR/LIFR VIS. CONDITIONS WILL
ONLY WORSEN LATER INTO THE AFTERNOON WITH IFR CEILINGS AND EVEN
LIFR CEILINGS POSSIBLE BY LATE THIS AFTERNOON. ITS LATER THIS
AFTERNOON WHEN THE HEAVIEST SNOW IS STILL EXPECTED AS SEVERAL
FORCING MECHANISMS WILL BE COMING TOGETHER TO BRING THE BEST
ACCUMULATION. ALTHOUGH THERE IS SOME VARIABILITY WITHIN THE MODELS
AS TO WHERE THE STRONGEST FORCING/HEAVIEST BAND WILL
SETUP...LATEST GUIDANCE STILL SUGGESTS A PERIOD OF HEAVY SNOW AND
SIGNIFICANTLY REDUCED VISIBILITY OVER THE TERMINALS LATER THIS
AFTERNOON...DESPITE THIS VARIABILITY. SO HAVE KEPT THIS HEAVY SNOW
AND REDUCED VIS IN THE TAFS...BUT WILL CONTINUE TO MONITOR LATEST
TRENDS AND GUIDANCE. LIGHT TO MORE MODERATE SNOW TO END CLOSER TO
THE 4Z TIME FRAME TONIGHT WITH VIS IMPROVING AND ONLY SLIGHT
IMPROVEMENTS TO CEILINGS INTO THE EVENING. THERE REMAINS A
POSSIBILITY FOR ADDITIONAL SNOWFALL LATER TONIGHT AS LAKE EFFECT
SNOWFALL WILL BE POSSIBLE. ITS POSSIBLE THAT VIS COULD DROP IF
MORE STRONGER SNOW BANDS DEVELOP OFF OF THE LAKE. CONFIDENCE IS
LOW WITH THIS POSSIBILITY...SO HAVE LEFT OUT ANY MENTION OF MORE
REDUCED VIS IN LIGHT SNOW AND CARRIED ONLY LIMITED VIS DURING THIS
TIME.

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* MODERATE CONFIDENCE IN SNOW START TIME AND VISIBILITY PRIOR TO
  18Z.

* HIGH CONFIDENCE IN HALF MILE VISIBILITY IN SNOW FOR AT LEAST A
  SEVERAL HOUR DURATION THIS AFTERNOON...WITH MODERATE CONFIDENCE
  IN TEMPORARY QUARTER MILE CONDITIONS. MODERATE CONFIDENCE ON THE
  TIMING AND DURATION OF THESE TEMPORARY QUARTER MILE CONDITIONS.

* HIGH CONFIDENCE IN CIGS DOWN TO 500 FT DURING THE 20Z TO 00Z
  TIME FRAME. LOW CONFIDENCE THOUGH ON REACHING 200 FT.

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...MVFR CEILINGS POSSIBLE.

SUNDAY...CHANCE OF RAIN OR DRIZZLE. MVFR WITH POSSIBLE IFR
CEILINGS/VIS.

MONDAY...CHANCE OF RAIN OR SNOW. MVFR POSSIBLE.

TUESDAY...VFR.

WEDNESDAY...CHANCE OF RAIN OR SNOW...OTHERWISE VFR.

THURSDAY...VFR.

RODRIGUEZ/MTF

&&

.MARINE...
239 AM CST

HIGH PRESSURE WILL CONTINUE TO MOVE ACROSS LAKE MICHIGAN THIS
MORNING AND BE EAST OF THE LAKE BY MIDDAY. WINDS WILL CONTINUE TO
DIMINISH THROUGH THE MORNING. THE PRESSURE GRADIENT WILL REMAIN WEAK
AS LOW PRESSURE MOVES FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY
WITH A TROUGH AXIS EXTENDING NORTHWARD ACROSS THE LAKE LATER THIS
AFTERNOON. THIS WILL CAUSE VARIABILITY IN THE WIND
DIRECTION...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN PART OF THE
LAKE BUT ALSO KEEP SPEEDS LOW. MODERATE TO HEAVY SNOW WILL MOVE
ACROSS MUCH OF THE SOUTHERN HALF OF THE LAKE THROUGH THE DAY. THE
LOW/TROUGH WILL BE TO THE EAST OF THE LAKE THIS EVENING WITH ANOTHER
AREA OF HIGH PRESSURE MOVING IN FROM THE WEST. WIND SPEEDS WILL
REMAIN LOW AS THE HIGH PASSES SATURDAY BUT SPEEDS WILL INCREASE FROM
THE SOUTH SATURDAY EVENING AS LOW PRESSURE MOVES ACROSS THE CENTRAL
AND NORTHERN PLAINS. LOOKS LIKE SPEEDS WILL PUSH LOW END GALE FORCE
BY SUNDAY MORNING BUT THEN SLACKEN FOR A TIME SUNDAY NIGHT WHILE THE
LOW PASSES OVERHEAD DRAGGING COLDER AIR BACK IN FROM THE NORTH. THIS
MAY YIELD ANOTHER CHANCE FOR LOW END GALES MONDAY AND WINDS SHIFT
TO THE WEST/NORTHWEST. ANOTHER AREA OF HIGH PRESSURE WILL ARRIVE
INTO TUESDAY MORNING ALLOWING WINDS TO DROP OFF.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ008-ILZ011 UNTIL 9 PM
     FRIDAY.

     WINTER STORM WARNING...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014 UNTIL
     MIDNIGHT SATURDAY.

     WINTER WEATHER ADVISORY...ILZ010 UNTIL 9 PM FRIDAY.

     WINTER WEATHER ADVISORY...ILZ019-ILZ020-ILZ021-ILZ022-ILZ023
     UNTIL MIDNIGHT SATURDAY.

IN...WINTER WEATHER ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019
     UNTIL MIDNIGHT SATURDAY.

LM...NONE.

&&
Hazardous weather outlook, Jan 20, 3:36 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 AM CST FRI JAN 20 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 AM CST FRI JAN 20 2012 /436 AM EST FRI JAN 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP TODAY AND LINGER INTO TONIGHT WITH SIGNIFICANT
ACCUMULATIONS LIKELY...ESPECIALLY ALONG AND NORTH OF INTERSTATE
80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF SOME FREEZING DRIZZLE SUNDAY...ESPECIALLY
NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY MEASURED REPORTS OF SNOWFALL.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-210945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 AM CST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT LATE SATURDAY NIGHT THROUGH MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 AM CST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS ARE LIKELY SATURDAY NIGHT THROUGH MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
January 20, 9:00 AM CST to 8:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
January 20, 9:00 AM CST to 8:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
January 20, 9:00 AM CST to 9:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 20, 9:30 AM CST to 8:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 20, 10:00 AM CST to 8:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
January 20, 10:00 AM CST to 8:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
January 20, 10:00 AM CST to 8:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
January 20, 10:00 AM CST to 9:00 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Kendall

When
January 20, 10:00 AM CST to 9:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
January 20, 10:00 AM CST to 10:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 20, 11:00 AM CST to 8:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
January 20, 11:00 AM CST to 10:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
January 20, 11:00 AM CST to 10:00 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Storm, Will

When
January 20, 11:00 AM CST to 10:00 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Storm, Kankakee

When
January 20, 11:00 AM CST to 11:00 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359378, 359379, 363352, 359377, 359376, 363342, 363343, 363345, 363348, 363349, 363344, 363346, 363347, 363351, 363353.